Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 35, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 5, 2013, 8:26 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2013, 8:26 AM CDT (13:26 UTC)
- Expired
- Jun 5, 2013, 2:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS
The radar
The Tulsa radar (KINX), 136 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 10:00 AM CDT | FLASH FLOOD | 5 S Mccune, KS | PORTIONS OF NORTHWEST 100TH STREET AND NW SCAMMON ROAD IN THE VICINITY OF LIGHTNING CREEK ARE FLOODED. |
| Jun 5, 10:00 AM CDT | FLASH FLOOD | Faulkner, KS | SEVERAL ROADS FLOODED IN THE VICINITY OF FLY CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 94 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
211
WGUS53 KSGF 051326
FFWSGF
KSC021-037-051900-
/O.NEW.KSGF.FF.W.0035.130605T1326Z-130605T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 AM CDT WED JUN 5 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
WESTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 200 PM CDT.
* AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. WIDESPREAD RAINFALL AMOUNTS AVERAGED AROUND ONE INCH
WITH THESE THUNDERSTORMS. HOWEVER...EXCESSIVE RAINFALL FROM LAST
WEEK HAS CAUSED SATURATED SOIL CONDITIONS...WHICH WILL LIKELY
CAUSE LIGHTNING AND CHERRY CREEKS TO FLOOD OUT OF THEIR BANKS
CAUSING SEVERAL ROADS IN SOUTHWEST CRAWFORD AND WESTERN
CHEROKEE COUNTIES TO BECOME IMPASSABLE TO MOTORISTS. FLY CREEK
MAY ALSO EXPERIENCE FLOODING IN FAR SOUTHWEST CHEROKEE COUNTY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3751 9502 3751 9488 3748 9484 3728 9481
3721 9484 3718 9489 3711 9484 3706 9485
3699 9492 3700 9507 3738 9508 3739 9509
3746 9510
$$
CRAMER2 follow-up statements
184
WGUS73 KSGF 051822
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 PM CDT WED JUN 5 2013
KSC021-037-051900-
/O.CON.KSGF.FF.W.0035.000000T0000Z-130605T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-CRAWFORD KS-
122 PM CDT WED JUN 5 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHWESTERN CRAWFORD AND WESTERN CHEROKEE COUNTIES...
AT 118 PM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED
AREA. SEVERAL ROADS IN THE VICINITY OF LIGHTNING AND FLY CREEKS HAVE
EXPERIENCED FLOODING.
RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.
&&
LAT...LON 3751 9502 3751 9488 3748 9484 3728 9481
3721 9484 3718 9489 3711 9484 3706 9485
3699 9492 3700 9507 3738 9508 3739 9509
3746 9510
$$
SCHAUMANN150
WGUS73 KSGF 051859
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 PM CDT WED JUN 5 2013
KSC021-037-051908-
/O.EXP.KSGF.FF.W.0035.000000T0000Z-130605T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-CRAWFORD KS-
159 PM CDT WED JUN 5 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 PM CDT FOR SOUTHWESTERN
CRAWFORD AND WESTERN CHEROKEE COUNTIES...
EXCESS RAPID RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA.
HOWEVER...SLOW RISES AND RESIDUAL FLOODING WILL CONTINUE THROUGH
THIS EVENING. THEREFORE A FLOOD WARNING WILL REMAIN IN EFFECT FOR
THIS AREA THROUGH MIDNIGHT.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3751 9502 3751 9488 3748 9484 3728 9481
3721 9484 3718 9489 3711 9484 3706 9485
3699 9492 3700 9507 3738 9508 3739 9509
3746 9510
$$
TERRYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 5:48 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 5, 5:48 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 548 AM CDT WED JUN 5 2013 .MESOSCALE DISCUSSION... ISSUED AT 540 AM CDT WED JUN 5 2013 A CONVECTIVE COMPLEX CONTINUED TO MAKE ITS WAY ACROSS THE EASTERN PLAINS THIS MORNING. THE ACTIVITY HAS GENERALLY REMAINED BELOW SEVERE LIMITS THE PAST FEW HOURS BUT WAS PRODUCING GUSTY WINDS. THE LEADING EDGE OF THE STORMS WILL SPREAD ACROSS FAR SOUTHEASTERN KANSAS AND INTO SOUTHWESTERN MISSOURI THE NEXT FEW HOURS REACHING THE I-49 CORRIDOR BY 7 AM...AND HIGHWAY 65 BY 9 AM. THESE STORMS WILL BE FEEDING OFF A LIMITED AMOUNT OF INSTABILITY AS THEY HEAD EAST WITH MOST UNSTABLE CAPES FALLING BELOW 1000 J/KG ACROSS SOUTHERN MISSOURI. EXPECT MAXIMUM WIND GUSTS TO GENERALLY RANGE BETWEEN 30 AND 40 MPH. A LOCALIZED HIGHER GUST TO 50 MPH CANNOT BE COMPLETELY RULED OUT IN THE DEEPER CONVECTION. OTHERWISE FREQUENT LIGHTNING AND A PERIOD OF MODERATE TO HEAVY RAINFALL WILL ACCOMPANY THIS ACTIVITY. THE STORMS WILL WEAKEN WITH TIME AS THEY SPREAD INTO THE OZARKS. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 230 AM CDT WED JUN 5 2013 A THUNDERSTORM COMPLEX PUSHING ACROSS THE CENTRAL KANSAS AND NORTHERN OKLAHOMA EARLY WEDNESDAY WILL PLAY A SIGNIFICANT ROLE IN OUR WEATHER TODAY. THIS ACTIVITY WAS ASSOCIATED WITH A SHORTWAVE RIDING THROUGH A BELT OF WESTERLIES UNDERNEATH AN UPPER LOW POSITIONED ACROSS THE NORTHERN PLAINS. THIS FEATURE AND THE CONVECTIVE COMPLEX WILL PUSH EASTWARD INTO THE OZARKS REGION TODAY. THE LEADING EDGE OF THESE SHOWERS AND STORMS WILL ENTER FAR SOUTHEASTERN KANSAS AROUND DAY BREAK AND REACH THE HIGHWAY 65 CORRIDOR BY LATE MORNING THEN CONTINUE EASTWARD. WHILE THE CONVECTION WILL BE ON WEAKENING TREND AS IT ENTERS THE FORECAST AREA...STRONG TO MARGINALLY SEVERE THUNDERSTORM WIND GUSTS WILL BE POSSIBLE AS THE STORMS MOVE INTO SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI THIS MORNING. CLOUD COVER AND PRECIPITATION ASSOCIATED WITH THIS ACTIVITY WILL LIMIT INSTABILITY TODAY WITH SOME DESTABILIZATION POSSIBLE ACROSS FAR SOUTH CENTRAL MISSOURI THIS AFTERNOON BEFORE THE CONVECTION ARRIVES. THE RISK OF SEVERE WEATHER TODAY WILL BE LIMITED AT BEST AND CONFINED TO SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI THIS MORNING...AND FAR SOUTH CENTRAL MISSOURI DURING THE DAY. OTHERWISE EXPECT THE SHORTWAVE TO PROVIDE AMPLE SYNOPTIC SCALE LIFT TO MAINTAIN A BROAD AREA OF SHOWERS AND EMBEDDED STORMS ACROSS MUCH OF THE AREA DURING THE DAY. OVERALL IT LOOKS TO BE A SHOWERY DAY WITH SOME THUNDER. SHOWERS WILL LINGER INTO TONIGHT BUT DIMINISH FROM THE NORTHWEST AS THE SHORTWAVE TRACKS ACROSS THE REGION. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 230 AM CDT WED JUN 5 2013 THE PRIMARY UPPER TROUGH AXIS AND ASSOCIATED SECONDARY FRONT WILL COME ACROSS THE REGION THURSDAY. MODEST INSTABILITY MAY DEVELOP DURING THE DAY TO SUPPORT ISOLATED TO SCATTERED SHOWER DEVELOPMENT. OTHERWISE A COOLER AND DRIER AIRMASS WILL OVERSPREAD THE AREA TO END THE WEEK AS SURFACE HIGH PRESSURE BUILDS SOUTHWARD. THE REGION WILL REMAIN UNDER A NORTHWESTERLY FLOW ALOFT INTO THE WEEKEND AS AN UPPER RIDGE BUILDS OVER THE ROCKIES. DISTURBANCES RIDING AROUND THE PERIPHERY OF THIS RIDGE AND SOUTHEASTWARD ACROSS THE MISSOURI RIVER VALLEY WILL PROVIDE PERIODIC CHANCES OF CONVECTION FROM SATURDAY NIGHT INTO EARLY NEXT WEEK. THE POTENTIAL DEVELOPMENT OF NOCTURNAL CONVECTIVE COMPLEXES WILL HAVE TO BE MONITORED. TEMPERATURES WILL WARM TO NEAR SEASONAL LEVELS BUT MAY BE IMPACTED BY ANY CONVECTIVE DEVELOPMENT AND ASSOCIATED CLOUD COVER. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 525 AM CDT WED JUN 5 2013 FOR THE KSGF...KJLN AND KBBG TAFS...MAIN FLIGHT CONCERNS TODAY WILL BE CENTERED AROUND CONVECTION LOCATED TO THE WEST EARLY THIS MORNING. THIS ACTIVITY WILL CONTINUE TO SPREAD EAST THIS MORNING AND SHOULD AFFECT THE JOPLIN AREA AROUND 12 TO 14Z AND THE SPRINGFIELD AND BRANSON AREAS BETWEEN 14 AND 16Z. A BRIEF PERIOD OF IFR VISIBILITIES WILL BE LIKELY UNDER ANY THUNDERSTORMS. ALSO GUSTY WINDS WILL BE POSSIBLE WITH THE LINE OF STORMS...ESPECIALLY AT THE KJLN SITES. A PERIOD OF SHOWERS WITH A FEW EMBEDDED RUMBLES OF THUNDER WILL PERSIST BEHIND THE LEADING EDGE OF CONVECTION FOR A FEW HOURS INTO EARLY THIS AFTERNOON. TONIGHT INTO EARLY THURSDAY MORNING LIGHT FOG DEVELOPMENT AND LOWER OF CEILINGS WILL LIKELY OCCUR AT THE TAF SITES. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...FOSTER SHORT TERM...FOSTER LONG TERM...FOSTER AVIATION...WISE
Hazardous weather outlook, Jun 5, 4:38 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 438 AM CDT WED JUN 5 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060945- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 438 AM CDT WED JUN 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... A THUNDERSTORM COMPLEX WILL PUSH INTO SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI THIS MORNING. THESE STORMS WILL REACH THE INTERSTATE 49 CORRIDOR BY 7 AM...AND HIGHWAY 65 AROUND 9 AM. THE STORMS WILL PROGRESS EASTWARD INTO THE OZARKS THROUGH EARLY AFTERNOON AND GRADUALLY WEAKEN. ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT WILL OCCUR DURING THE AFTERNOON. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS MAY IMPACT THE AREA AGAIN SATURDAY NIGHT INTO SUNDAY WITH ADDITIONAL CHANCES INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Special weather statement, Jun 5, 6:32 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 AM CDT WED JUN 5 2013
KSZ097-101-051230-
CHEROKEE KS-CRAWFORD KS-
632 AM CDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND SOUTHERN CRAWFORD
COUNTIES UNTIL 730 AM CDT...
AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
MCCUNE TO 4 MILES WEST OF FAULKNER TO 13 MILES SOUTH OF
MELROSE...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WIND GUSTS OF
40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE ARMA...BAXTER SPRINGS...CARONA...
CHEROKEE...COLUMBUS...FRONTENAC...GALENA...GIRARD...MCCUNE...
MULBERRY...PITTSBURG...SCAMMON...TREECE...WEIR AND WEST MINERAL.
THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.
LAT...LON 3758 9462 3700 9462 3700 9507 3700 9508
3738 9508 3739 9509 3753 9510
TIME...MOT...LOC 1131Z 269DEG 18KT 3738 9514 3709 9506
3684 9501
FOSTERSpecial weather statement, Jun 5, 6:56 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 AM CDT WED JUN 5 2013
MOZ093-101-051300-
MCDONALD MO-NEWTON MO-
656 AM CDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD AND NEWTON COUNTIES
UNTIL 800 AM CDT...
AT 653 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF SENECA TO 11 MILES SOUTH OF SENECA TO 6 MILES SOUTHWEST OF SOUTH
WEST CITY...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WIND GUSTS
OF 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE ANDERSON...DIAMOND...NEOSHO...AND
PINEVILLE.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BIG
SUGAR CREEK STATE PARK. INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 6
WILL ALSO BE IMPACTED BY THESE STORMS.
LAT...LON 3649 9462 3650 9463 3706 9461 3705 9407
3704 9406 3649 9408
TIME...MOT...LOC 1154Z 255DEG 23KT 3698 9474 3669 9464
3644 9465
FOSTERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 6:32 AM CDT | Special Weather Statement | SGF | Cherokee, Crawford | 58 min |
| Jun 5, 7:53 AM CDT | Areal Flood Advisory | SGF | Cherokee, Crawford | 6 hr |
| Jun 5, 11:21 AM CDT | Areal Flood Warning | SGF | Bourbon | 6 hr |
| Jun 5, 1:58 PM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 10 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.